Idaho, 2018

Wildfire in Idaho, July 26 to 30, 2018

July 26 to 30, 2018 · NWS PIH · 1 event in 1 county or zone

The Jim Sage fire began July 26th and was caused by lightning 5 miles southeast of Elba. It burned about 2,000 acres of grass, brush and juniper.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Jim Sage fire began July 26th and was caused by lightning 5 miles southeast of Elba. It burned about 2,000 acres of grass, brush and juniper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 26, 12:57 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 12:57 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
157 PM MDT Thu Jul 26 2018

.SHORT TERM...Tonight and Friday. It's official! Temperatures have
climbed above 90 at the Pocatello Airport, meaning a new record
for consecutive days at/above 90 (23 days). Drier air has moved
in, BUT we are not ready to get rid of thunderstorms across
central and eastern Idaho. We are still thinking isolated storms
are possible in similar areas this evening to what we saw
yesterday, down along the Utah border as well as from Mackay
north and east across the Snake Plain toward Driggs and the
Montana border. With dry air in place, the threat of high winds is
there again. The idea of locally heavy rain or small hail is not
as prevalent today, but can't rule it out if we can get something
going. For tonight and Friday, a few shower or storms remain
possible across the southern highlands. The "best chance" in those
areas will be around Bear Lake and across the Marsh Highlands,
Blackfoot Mountains and Caribou Range. We may also see another
repeat of isolated storms from near Mackay north and east. Expect
most storms to produce gusty winds and little rain.  Keyes

.LONG TERM...Saturday through next Thursday. A storm will clip the
Divide Saturday, keeping the risk of isolated thunderstorms alive
around Island Park in the afternoon and evening hours. Otherwise,
we are keeping the forecast dry...for now. The ridge rebounds
nicely for early next week. However, there is still a trend toward
returning monsoon moisture even with the ridge popping up. We do
have some clouds and around a 10 percent chance of thunderstorms
by Tuesday afternoon. Until we see a more clear trend on what
happens moisture-wise, we may not be changing that much for a
couple of days. The models are still off, but we should eventually
shove the ridge east and we go toward a drier westerly flow.

Temperature wise, things are going to be tricky Sunday onward. The
storm clipping the Divide may keep us slightly cooler into Sunday.
Will that be enough to drop many of us into the 80s (and end the
90+ streak at the Pocatello Airport)? That remains to be seen, but
keep that in the back of your mind. Temperatures SHOULD warm well
into the 90s before the middle/end of next week. We say should
because with monsoon moisture returning, some well-timed clouds
or thunderstorms could keep highs down on any given day. For now,
we are going warm and we will see what happens. Keyes

&&

.AVIATION...No thunderstorm development as of 1 pm and do not have
any thunderstorms at any site this afternoon and evening. Friday
should be generally uneventful but slight chance of afternoon
development near IDA and DIJ.   For now nothing in TAFs through 18z
Friday. Winds may increase to around 10 knots this afternoon and
Friday afternoon as well.

&&

.FIRE WEATHER...Main impact this afternoon and evening will be some
locations getting 20 to 30 mph wind gusts mainly in zones 422, 425
and 410.  Thunderstorm coverage will be significantly less than
Thursday.   Expect similar conditions Friday with some 20 to 30 mph
gusts possible mainly in zones 425 and 410.  Expecting less winds
and generally hot conditions Saturday through Tuesday although may
be slightly cooler Sunday with perhaps the upper ridge breaking down
Wednesday with an increase of winds.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 26, 2:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
348 PM MDT THU JUL 26 2018

IDZ053-262230-
Upper Snake River Plain ID-
348 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNEVILLE COUNTY
UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Idaho Falls, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Idaho Falls and Osgood.

LAT...LON 4353 11231 4359 11233 4362 11203 4348 11202
TIME...MOT...LOC 2147Z 260DEG 16KT 4357 11224

RS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Hills-Albion Mountains

When
July 26, 3:00 PM MST to July 30, 8:00 PM MST
Where
Southern Hills-Albion Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
42.284, -113.600 (the zone’s center; the record gives no point)

The Jim Sage fire began July 26th and was caused by lightning 5 miles southeast of Elba. It burned about 2,000 acres of grass, brush and juniper.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776838.